My situation is summed up in the title really. I used finasteride for 10 years and after 3 years of quitting feel completely shut down with the test levels 3 times lower than an average 36 yr old and only half that of an average 80 year old. Major sexual sides, ED loss of libido, long standing minor gyno/puffy nipples and wider health issues I relate to my hormones being shut down. I have used the format of Q and A I found on another forum I hope that’s OK.
Off to see a consultant in a few weeks and looking to research myself so I am as prepared as possible. All and any input/advice on the below greatly appreciated.
What is your current age, height, weight? 36, 6ft2, 13 stone
Do you excercise regularly? If so, what type of excercise? Not anymore formally bodybuilding
What type of diet do you eat (vegetarian, meat eater, raw, fast-food/organic healthy)? Fairly healthy the last month, but a mix of healthy and junk in the past.
Why did you take Finasteride (hair loss, BPH, other)? Hair loss
For how long did you take Finasteride (weeks/months/years)? 10 years exactly
How old were you when you started Finasteride? 23
How old were you when you quit? 33
How did you quit (cold turkey or taper off)? I was already down to consistently taking 0.3m daily and quit cold turkey from there
What type of Finasteride did you use – Propecia, Proscar, Fincar or other generic? Propecia the first couple of years, then I split Proscar into 1/4’s, then generics like finpecia
What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? 1mg first couple of years, then 1.25mg, then reduced to 1mg and down to 0.3mg
How long into your use of Finasteride did you notice the onset of side effects? 2 years or so I noticed slight gyro/puffy nipples which was diagnosed and has remained the same. Sexual side effects slowly became clearer as the years went by although libido remained ok until I stopped there were ED issues whilst on the drug
What side effects did you experience while on the drug that have yet to resolve since discontinuation? ED, development of breast tissue, decrease in body/beard hair (and no loss of head hair as is supposed to occur when you stop), decreased libido/sex drive, fatigue, joint pain
Put an X beside all that apply:
[x ] Loss of Libido / Sex Drive
[x] Erectile Dysfunction
[ ] Complete Impotence
[x ] Loss of Morning Erections
[x ] Loss of Spontaneous Erections
[ ] Loss of Nocturnal Erections
[ ] Watery Ejaculate
[ ] Reduced Ejaculate
[ ] Inability to Ejaculate / Orgasm
[ ] Reduced Sperm Count / Motility
[ ] Emotional Blunting / Emotionally Flat
[ ] Difficulty Focusing / Concentrating
[ ] Confusion
[ ] Memory Loss / Forgetfullness
[ ] Stumbling over Words / Losing Train of Thought
[ ] Slurring of Speech
[ x] Lack of Motivation / Feeling Passive / Complacency
[ x] Extreme Anxiety / Panic Attacks
[ x] Depression / Melancholy
[ ] Penile Tissue Changes (narrowing, shrinkage, wrinkled)
[ ] Penis curvature / rotation on axis
[ ] Testicular Pain
[ ] Testicular Shrinkage / Loss of Fullness
[ ] Genital numbness / sensitivity decrease
[ ] Weight Gain
[x ] Gynecomastia (male breasts)
[ ] Muscle Wastage
[ ] Muscle Weakness
[ x] Joint Pain
[ ] Dry / Dark Circles under eyes
[ ] Prostate pain
[x ] Persistent Fatigue / Exhaustion
[ ] Stomach Pains / Digestion Problems
[ ] Constipation / “Poo Pellets”
[ ] Vision - Acuity Decrease / Blurriness
[ ] Increased hair loss
[ ] Frequent urination
[ ] Lowered body temperature
[x ] Other (please explain)
I developed tennis and golfers elbow/tendonitis at the same time I stopped and this has worsened and not recovered in 3 years despite stopping the gym weight training and resting. A year ago I developed severe Bells Palsy which I think could be related to my system being so shut down and low in testosterone/HPTA activity. My Vitamin D was below normal range in latest bloods even though I’ve supplemented with it since stopping.
- What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?
None really, I have not taken any medication to try and restore my levels (latest bloods show I’m below the normal range for free testosterone: 3 times below average for 36 year old and half that of an average 80 year old). I have been prescribed viagra to cope with the ED but doesn’t address the hormonal issue.
If you have pre or post-Finasteride bloodtests, what hormonal changes have you encountered since discontinuing the drug (pls post your test results in the “Blood Tests” section and link to them in your post)? Unfortunately no pre finasteride bloods but I took bloods every few years since starting. My testosterone was consistently below average but within 'normal ranges. It was at the bottom of the normal range in 2011 at 7 years on. At 3 years post finasteride my latest testosterone test is half the already low level it was at 1 year post finasteride. So things have got worse and the body isn’t recovering on it’s own. I will post results and link them here.
Anything not listed in the above questions you’d like to share about your experience with Finasteride? Not really other than it’s the biggest regret of my life that due to bullying and childhood problems I was insecure enough and without anyone around to guide me away from taking such an inappropriate drug for young men at such a young age.
Tell us your story, in your own words, about your Finasteride usage and side effects experienced while on/off the drug.
The above questionnaire does a good job of collating the basic information but I’m sure it’s hard to do anyone’s individual story justice who ends up on this type of forum looking for help and advice. I imagine I am quite an extreme case as I was on the drug for so many years from such a young age. I was completely consistent rarely missing a dose in 10 years as it was so important to me. I travelled to America from the UK for a hair transplant at 25 after 2 years on the drug and became more committed to the hair loss fight. I had follow up transplants in Belgium in 2012 and 2014. This made me feel more trapped as the possibility of stopping finasteride and losing my hair around the transplants scared me. I cared a lot less by the time I came to quit and now wish my hair would thin!
I had anxiety and depression as a young adult pre finasteride which made me vulnerable to the insecurities that drove me to take finasteride. I also experienced some sexual performance anxiety as a young man so it was harder to put this down to finasteride when it continued after taking the drug. I’m sure it contributed a lot to it as I became pretty confident in general it that department. The ED and complete loss of libido/sex drive are what hamper me now in my mid 30’s but I realise the drastically low levels and undiagnosed but fairly obvious hypogonadism have almost certainly contributed to my recent health problems i.e. tendonitis and Bells Palsy.
I trained at a body building gym for years and a pro bodybuilder first pointed out the slight puffy nipples/gyno I developed after 2 years on finasteride. This was diagnosed by doctors but I never had the surgery suggested as it’s quite mild. The sexual sides were always around but admittedly not helped by my anxiety. Now though they are very clearly purely physical rather than any much mental influence.
I’ve realised that as well as the sexual sides and gyro that fatigue, joint pain, immune system low leading to Bells Palsy, not losing any hair 3 years post finasteride are all likely related to and primarily caused by my use of the drug. My current testosterone levels when compared to an average 36 year old are 2.5 to 3 times below what they should be and half that of an average 80 year old. This is quite different to being ‘low normal’ or ‘just below’ the normal range that the doctors use as an excuse to say things are fine.
I think it is quite clear I have hypogonadism and a shut down of my HPTA axis from my blood work. I have a consultant to make a private appointment with via my GP and I hope to gain advice on suggested protocols from posting on here. I believe a drugs protocol to try and ‘re-start’ my endogenous production is preferable first, and then going down the route of TRT as a last resort. This is from initial reading on here and elsewhere. Does this sound correct? I realise restarting things after 10 years on the drug and no improvement after 3 years off it may be difficult or even unlikely. I don’t like the idea of weekly injections/patches for life on TRT but I know this would be preferable to the shut down feeling I currently have and the wider associated health problems.
All views/opinions/advice welcomed. I will post my bloods in the relevant section and link them here but want to copy and paste a summary of the main ones below (apologies for awful formatting but I’m not a tech head):
Finasteride started May 2004 – stopped May 2014 (2014 results 1 month post finasteride)
06 08 11 14 (1month post) 15 (1yr post fin) 17 (3yrs post fin)
Testosterone 19.9 nmol/L 18.7 nmol/L 8.3 nmol/L 13 nmol/L 15.7 nmol/L 7.5 nmol
DHT 0.140 nmol/L (0.323 – 1.637)
Adiol-G 1600 ng/dL (168 – 3530)
Oestradiol 122 pmol/L 52 pmol/L 96 pmol
LH 3.8 u/L 5.1 u/L 4.8 u/L 4.9 u/L
FSH* 1.8 u/L 2.9 u/L 2.9 u/L 2.6 u/L
SHBG 29 nmol/L
Prolactin 171 mu/L 125 mu/L 242 mu/L 129 mu/L 188muL
TSH 0.56 mu/L 0.56 mu/L 0.76
T4 13.0 pmol/L 13.8 pmol/L 15.7
Vitamin D 72 nmol/L 58nmol